Abstract

In this paper, we consider a Cauchy problem for the modified Korteweg--de Vries hierarchy on the real line with decaying initial data. Using the Riemann--Hilbert formulation and the nonlinear steepest descent method, we derive a uniform asymptotic expansion to all orders in powers of $t^{-1/(2n+1)}$ with smooth coefficients of the variable $(-1)^{n+1}x((2n+1) t)^{-1/(2n+1)}$ in the self-similarity region for the solution of the $n$th member of the hierarchy. It turns out that the leading asymptotics is described by a family of special solutions of the Painlevé II hierarchy, which generalize the classical Ablowitz--Segur solution for the Painlevé II equation and appear in a variety of random matrix and statistical physics models. We establish the connection formulas for this family of solutions. In the special case that the reflection coefficient vanishes at the origin, the solutions of the Painlevé II hierarchy in the leading coefficient vanishes as well, and the leading and subleading terms in the asymptotic expansion are instead given explicitly in terms of derivatives of the generalized Airy function.

Keywords

  1. long-time asymptotics
  2. modified Korteweg--de Vries hierarchy
  3. Painlevé II transcendents
  4. Riemann--Hilbert problems
  5. nonlinear steepest descent method

MSC codes

  1. 37K15
  2. 41A60
  3. 35Q15
  4. 35Q53

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
M. Ablowitz, D. Kaup, A. Newell, and H. Segur, The inverse scattering transform -- Fourier analysis for nonlinear problems, Stud. Appl. Math., 53 (1974), pp. 249--315.
2.
M. Ablowitz and H. Segur, Asymptotic solutions of the Korteweg-deVries equation, Stud. Appl. Math., 57 (1976/77), pp. 13--44.
3.
M. Adler, M. Cafasso, and P. van Moerbeke, Nonlinear PDEs for gap probabilities in random matrices and KP theory, Phys. D, 241 (2012), pp. 2265--2284.
4.
M. Bertola and A. Tovbis, Universality for the focusing nonlinear Schrödinger equation at the gradient catastrophe point: Rational breathers and poles of the tritronquée solution to Painlevé I, Comm. Pure Appl. Math., 66 (2013), pp. 678--752.
5.
D. Bilman, L.-M. Ling, and P. D. Miller, Extreme superposition: Rogue waves of infinite order and the Painleve-III hierarchy, Duke Math. J., 169 (2020), pp. 671--760.
6.
A. Boutet de Monvel, A. S. Fokas, and D. Shepelsky, The mKdV equation on the half-line, J. Inst. Math. Jussieu, 3 (2004), pp. 139--164.
7.
A. Boutet de Monvel, A. Its, and D. Shepelsky, Painlevé-type asymptotics for the Camassa-Holm equation, SIAM J. Math. Anal., 42 (2010), pp. 1854--1873.
8.
M. Cafasso, T. Claeys, and M. Girotti, Fredholm determinant solutions of the Painlevé II hierarchy and gap probabilities of determinantal point processes, Int. Math. Res. Not. IMRN, 2021 (2021), pp. 2437--2478.
9.
C. Charlier and J. Lenells, Airy and Painlevé asymptotics for the mKdV equation, J. Lond. Math. Soc., 101 (2020), pp. 194--225.
10.
T. Claeys, The Riemann-Hilbert approach to obtain critical asymptotics for Hamiltonian perturbations of hyperbolic and elliptic systems, Random Matrices Theory Appl., 1 (2012), 1130002.
11.
T. Claeys, A. Its, and I. Krasovsky, Higher-Order Analogues of the Tracy-Widom Distribution and the Painlevé II Hierarchy, Comm. Pure Appl. Math., 63 (2010), pp. 362--412.
12.
P. A. Clarkson, N. Joshi, and M. Mazzocco, The Lax pair for the mKdV hierarchy, in Théories asymptotiques et équations de Painlevé, Séminaires et Congrès 14, Société Mathématique de France, Paris, 2006, pp. 53--64.
13.
P. A. Clarkson, N. Joshi, and A. Pickering, Bäcklund transformations for the second Painlevé hierarchy: A modified truncation approach, Inverse Problems, 15 (1999), pp. 175--187.
14.
P. A. Clarkson and J. B. McLeod, A connection formula for the second Painlevé transcendent, Arch. Ration. Mech. Anal., 103 (1988), pp. 97--138.
15.
M. Dieng, K. D. T. R. McLaughlin, and P. D. Miller, Dispersive asymptotics for linear and integrable equations by the $\bar{\partial}$-steepest descent method, in Nonlinear Dispersive Partial Differential Equations and Inverse Scattering, P. D. Miller, P. A. Perry, J.-C. Saut, and C. Sulem, eds., Fields Inst. Commun., 83, AMS, Providence, RI, 2019, pp. 253--291.
16.
P. Deift, Orthogonal Polynomials and Random Matrices: A Riemann-Hilbert Approach, Courant Lect. Notes 3, AMS, Providence, RI, 1999.
17.
P. Deift and X. Zhou, Asymptotics for the Painlevé II equation, Comm. Pure Appl. Math., 48 (1995), pp. 277--337.
18.
P. Deift and X. Zhou, Long-time asymptotics for integrable systems. Higher order theory, Commun. Math. Phys., 165 (1994), pp. 175--191.
19.
P. Deift and X. Zhou, A steepest descent method for oscillatory Riemann--Hilbert problems. Asymptotics for the MKdV equation, Ann. of Math., 137 (1993), pp. 295--368.
20.
P. L. Doussal, S. N. Majumdar, and G. Schehr, Multicritical edge statistics for the momenta of fermions in nonharmonic traps, Phys. Rev. Lett., 121 (2018), 030603.
21.
H. Flaschka and A. C. Newell, Monodromy- and spectrum-preserving deformations I, Comm. Math. Phys., 76 (1980), pp. 65--116.
22.
A. S. Fokas, A Unified Approach to Boundary Value Problems, CBMS-NSF Regional Conf. Ser. Appl. Math., 76, SIAM, Philadelphia, 2008.
23.
A. S. Fokas, A. R. Its, A. A. Kapaev, and V. Y. Novokshenov, Painlevé Transcendents. The Riemann--Hilbert Approach, Math. Surveys Monographs 128, AMS, Providence, RI, 2006.
24.
S. P. Hastings and J. B. McLeod, A boundary value problem associated with the second Painlevé transcendent and the Korteweg-de Vries equation, Arch. Ration. Mech. Anal., 73 (1980), pp. 31--51.
25.
L. Huang and J. Lenells, Asymptotics for the Sasa--Satsuma equation in terms of a modified Painlevé II transcendent, J. Differential Equations, 286 (2020), pp. 7480--7504.
26.
L. Huang and J. Lenells, Construction of solutions and asymptotics for the sine-Gordon equation in the quarter plane, J. Integrable Syst., 3 (2018), xyy014, 92 pp.
27.
L. Huang, J. Xu, and E. Fan, Higher order asymptotics for the Hirota equation via Deift-Zhou higher order theory, Phys. Lett. A, 379 (2015), pp. 16--22.
28.
N. A. Kudryashov, One generalization of the second Painlevé hierarchy, J. Phys. A, 35 (2002), pp. 93--99.
29.
P. D. Lax, Almost periodic solutions of the KdV equation, SIAM Rev., 18 (1976), pp. 351--375.
30.
J. Lenells, The nonlinear steepest descent method: Asymptotics for initial-boundary value problems, SIAM J. Math. Anal., 48 (2016), pp. 2076--2118.
31.
N. Liu and B.-L. Guo, Painlevé-type asymptotics of an extended modified KdV equation in transition regions, J. Differential Equations, 280 (2021), pp. 203--235.
32.
N. Liu, B.-L. Guo, D.-S. Wang, and Y. Wang, Long-time asymptotic behavior for an extended modified Korteweg-de Vries equation, Commun. Math. Sci., 17 (2019), pp. 1877--1913.
33.
B.-Y. Lu and P. D. Miller, Universality near the gradient catastrophe point in the semiclassical sine-Gordon equation, Comm. Pure Appl. Math., 75 (2022), pp. 1517--1641.
34.
M. Mazzocco and M. Y. Mo, The Hamiltonian structure of the second Painlevé hierarchy, Nonlinearity, 20 (2007), pp. 2845--2882.
35.
S. Novikov, S. Manakov, L. P. Pitaevskii, and V. Zakharov, Theory of Solitons: The Inverse Scattering Method, Springer, New York, 1984.
36.
F. W. J. Olver, A. B. Olde Daalhuis, D. W. Lozier, B. I. Schneider, R. F. Boisvert, C. W. Clark, B. R. Miller, and B. V. Saunders, eds., NIST Digital Library of Mathematical Functions, Release 1.0.21, http://dlmf.nist.gov/, 2018.
37.
H. Segur and M. Ablowitz, Asymptotic solutions of nonlinear evolution equations and a Painlevé transcendent, Phys. D, 3 (1981), pp. 165--184.
38.
A. H. Vartanian, Higher order asymptotics of the modified non-linear Schrödinger equation, Comm. Partial Differential Equations, 25 (2000), pp. 1043--1098.
39.
F. Wang and W. X. Ma, A $\bar{\partial}$-steepest descent method for oscillatory Riemann-Hilbert problems, J. Nonlinear Sci., 32 (2022), 10.
40.
V. E. Zakharov and S. V. Manakov, Asymptotic behavior of nonlinear wave systems integrated by the inverse method, Zh. Eksper. Teoret. Fiz., 71 (1976), pp. 203--215 (in Russian); Sov. Phys.-JETP, 44 (1976), pp. 106--112 (in English).

Information & Authors

Information

Published In

cover image SIAM Journal on Mathematical Analysis
SIAM Journal on Mathematical Analysis
Pages: 5291 - 5334
ISSN (online): 1095-7154

History

Submitted: 22 September 2021
Accepted: 21 June 2022
Published online: 13 September 2022

Keywords

  1. long-time asymptotics
  2. modified Korteweg--de Vries hierarchy
  3. Painlevé II transcendents
  4. Riemann--Hilbert problems
  5. nonlinear steepest descent method

MSC codes

  1. 37K15
  2. 41A60
  3. 35Q15
  4. 35Q53

Authors

Affiliations

Funding Information

Fudan University https://doi.org/10.13039/501100003347 : EZH1411513
National Natural Science Foundation of China https://doi.org/10.13039/501100001809 : 11901141
National Natural Science Foundation of China https://doi.org/10.13039/501100001809 : 11822104
Shanghai Education Development Foundation https://doi.org/10.13039/501100003024
Program for Professor of Special Appointment at Shanghai Institutions of Higher Learning at Shanghai Institutions of Higher Learning) https://doi.org/10.13039/501100013285

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.